Hyperthyroidism / Graves' Disease treatment and weight gain which keeps on gaining


I was diagnosed with Hyperthyroidism / Graves' Disease back in September and was put on block and replace treatment which consisted of Propranolol 80mg, Carbimazole 40mg and Levothyroxine 75mg. After starting this medication the weight started to creep on, I could especially see it under my chin and around my face. I felt bloated and constipated (I still do). When I had my follow-up appointment back in February with my Endo I was declared Euthyroid although he suspected I was leaning more towards being Hypothyroid now so he increased my Levothyroxine to 100mg to see if this would help with the weight gain. It hasn't. He also stopped the Propranolol because my symptoms were under control, however, I've noticed that since stopping them I have felt anxious and I randomly cry over the littlest things, not sure if that's just coincidence though. In regards to the weight gain, I am doing nothing different than to what I was doing long before I was ever ill and I weighed 2 stone lighter back then. I am a healthy eater and I get daily exercise as well so I feel very deflated at the moment because whenever I hop on to the scales I just seem to be getting heavier and heavier and I don't know what else to do.

Does anyone else have this problem? Is there anything else I could be doing? x

P.S. I am also Vitamin D deficient and take a daily supplement too.

Last edited by

16 Replies

  • Hi RhubarbAndCustard, 

    I have Graves (not active at the moment). To years ago, I was put on beta blockers, Carbimazole and Warfarin. 

    I too put on around 2 stone, and I'm just beginning to lose it now.  I've been off Carbimazole for a year, although I did take Chinese Herbs which did the same job until October 2015. 

    I'm sure the administrators will reply to your question, but I have to say, I followed all the things they suggested might help i.e., getting ferritin, D3, B12 checked, and looking at the supplements that would be helpful like magnesium, zinc and selenium. 

    The most important thing is to give your body a break from the ravages of active Graves, which can take a good few months, and worry about your weight when you come off the medication. It might take a while, but I'm happy to report that I'm only 10lb away from normal, so it can be done! 

    Hope this helps you on your way, and stick close to this site, and the sterling advice offered here. It's helped me beyond words! 

    Arab. 🙂

  • Hello Arab,

    Which Chinese herb did you take? Bugleweed, motherwort? I'm about to be off Carbimazole as my TSH receptor antibodies are almost negative and I would interested in natural therapies.



  • Hi Nathalie70, 

    I actually went to see a Chinese doctor in Oxford. I live on the Lizard in Cornwall, but this doctor has such a good reputation and has helped other members of my family with various illnesses, it was worth travelling. 

    He gave me Traditional Chinese Herbal medicine n the form of a brew that I made up every day, and divided into two doses.  

    This had the same effect as Carbimazole, but without any side effects. I took this for 9 months, weaning off Carbimazole and carrying on with the herbal, and then finished in October last year.  

    I'd highly recommend him to anyone,  and would go back to see him if needed.

    If you'd like his address and number, I can message you.  

    Kind regards, 

    Arab.  🙂

  • Yes, please send me his address. Thanks a lot! When you stopped Carbimazole, on which dose were you and how long had you taken Carbi before switching the Chinese medicine?

    Many thanks!

  • Hi Nathalie70, 

    I'd started on 60mg of Carbimazole- ( I was in real trouble and hospitalised with AF), and spent 14 month on it, finally on 5mg, before deciding that maybe there was an alternative route to take. And by that time, I'd done an awful lot of homework, and asked questions on this site! 

    I spent maybe six weeks taking both before taking the plunge and stopping the Carbimazole. 

    My readings continued to be euthyroid, and after a while I told the Endo nurse that I'd stopped Carb, and was taking an alternative route. Not popular- I think her retort was 

    'You'll be back sooner or later' - very positive- NOT! Lol! 

    I'll pm you his details.   

    Arab. 🙂

  • Hi Arab,

    60mg of Carbi!!! wow!!! I started with 15mg, then 10mg after 2 months, then 5mg as my TSH had reappeared and I was going hypo. After 7 months of treatment, I'm now on 2.5mg since last week as I have hypo symptoms and elevated TSH on 5mg. I'm so weak and have so much muscle pain that I was put on sick leave. My TSH receptor antibodies are almost normal.

    As it's a relapse after 2 years of remission, my endo wants to go the RAI route and I'm refusing to go that route for a "mild" graves compared to yours.

    Your experience is cheering me up.

    I'm going to read your PM.


  • There is a school of thought that Graves runs a course of flare up and remission until the Thyroid finally becomes defunct. I think it's Elaine Moore that wrote this - worth checking her book(s). There's no rush to have your Thyroid zapped at all! It will settle down again after this flare up according to her study of Graves.  

    Good luck with the Doctor. He's very well respected. 

    Arab. 🙂

  • I read her book but I cannot remember this part. I should read it again. What do you mean by "defunct"? That's the thyroid become hypo?


  • By defunct I mean that the Thyroid stops working effectively altogether. 😕

  • A daily supplement of Vitamin D? How much?  If you just take the standard 800iu over the counter supplements you won't get any worse but you won't improve your levels. People take colossal amounts (eg 20,000iu) for a couple of weeks to improve their levels, then take at least 800iu to keep them there, often taking 2000iu a day over the winter months.

    Have you had a recent thyroid blood test? If so can you post the results (with the ranges) here? Some doctors think that if the results are somewhere in the range you will feel fine. This is not the case - you need your TSH result to be 1 or less and your FT3 and FT4 results to be above half way in the range. Even then losing weight can be an uphill task. It sounds to me as though you are undermedicated. Depression is a symptom of hypothyroidism.

    If you haven't had a recent blood test get one done first thing in the morning and don't take your Levothyroxine for 24 hours before the test.

  • I have Graves and I turned down B&R as NHS doesn't monitor the antibodies - too expensive - and as a result, there is no way to know when to stop it. You could maybe simply stop it and be on Carbimazole only. I have done it twice as I relapse a few years after being cured a first time and I only gained 4 pounds each time. Nevertheless, I put myself on a protein diet with absolutely no saturated fat. Maybe it helped.

    Vitamin D: I had to stop taking it as it made me gained a lot of weight when I was on remission. Vitamin D is an hormone and can have all sorts of strange effects - fatigue, muscle weakness and pain, dizziness.

  • How depressing !! I've been taking D3  to supplementbGraves disease !  I have out on a few pounds I know but didn't think it was D3 Thot it might be carbimazole   Oh dear !

  • Everybody is different: vitamin D may have nothing to do with your weight gain. I took vitamin D for one year during my remission and I relapsed. Don't put too much hope in this vitamin.

  • I come from the south of France where people are exposed to a huge amount of sun and the number of people with an over-active thyroid is the same as it is in the UK. The theory linking lack of vitamin D to hyper doesn't seem valid.

  • Vitamin D is essential for all who have autoimmune illnesses such as Graves or Hashimotos.

    I have been taking Vitamin D on a regular bases since 2009. Last year I started taking 5000 IU every day and have also worked hard on adjusting my T4/T3 combination as T4 never stabilised my hypotyreose (due to Graves and TED treated twice with radioactive iodine ).

    What I must point out is that Vitamin D never lead to weight gain. And to underline that - I have lost 20 kilos since January 2016 i.e. in 5,5 months. I am finally getting rid of the extra weight put on by a badly regulated Thyroid disease, where the only solution has been upping/downing T4 for nearly 25 years!

  • Vitamin D gives me muscle pain even with small doses and dizziness. I took vitamin D for one year and relapsed - Graves.

    I'm in France and I've just seen an endo in a hospital specialised in thyroid disorder and vitamin D destroys the thyroid and has to be avoided for people with Hashimoto.

    I trust French medicine a lot more than the NHS and the endo I just saw was amazed that vitamin D is given, especially with such huge dose as yours.

    It's strange your post came just after my appointment.

You may also like...